Illinois, 2022

Funnel Clouds in Illinois, July 17, 2022

July 17, 2022 · NWS DVN · 4 events in 4 counties and zones

Showers and storms developed during the afternoon across northwest Illinois. Four funnel clouds were reported with showers and storms near a boundary as it moved across the area during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and storms developed during the afternoon across northwest Illinois. Four funnel clouds were reported with showers and storms near a boundary as it moved across the area during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 12:53 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 12:53 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
153 PM CDT Sun Jul 17 2022

.SYNOPSIS...
Issued at 150 PM CDT Sun Jul 17 2022

A rather overcast filled morning was replaced with partly to mostly
sunny skies early this afternoon. Satellite imagery showed plentiful
diurnal CU across much of central and eastern Iowa, which had
developed as high level clouds with low pressure exited the area. An
MCV associated with heavy rain across southeast Iowa, west central
Illinois and far northeast Missouri was analyzed over northwest IL
at this hour, which was leading to isolated to scattered rain
showers over the area. Temperatures were warming nicely into the
upper 70s to mid 80s thanks to the sunshine.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 150 PM CDT Sun Jul 17 2022

[Key Messages]

1) Isolated to scattered rain showers in far eastern Iowa/northwest
Illinois this afternoon, some could produce funnel clouds

2) Skies clear tonight with patchy fog Monday AM, mostly sunny skies
and very warm temperatures follow for the day

[Discussion]

Main short term concern is the isolated to scattered rain showers
that develop over eastern Iowa and northwest Illinois early this
afternoon.

Much of the area will remain dry with partly to mostly sunny skies
through this evening with increase low to mid-level subsidence
building across the area. Areas in far eastern Iowa along the
Mississippi into northwest Illinois may see isolated to scattered
rain showers early this afternoon associated with the 850 hPa low
slowly exiting the area. The decreasing cloud cover has allowed for
building instability across the area, and has increased surface
vorticity and covergence mainly in northwest Illinois. This has
allowed for an increase in the non-supercell tor parameter. With
this in mind, can't rule out a funnel cloud developing with any
shower that moves through the area this afternoon. These kinds of
funnels rarely touch the ground.

Expect shower coverage and clouds to dissipate once the sun sets,
with surface high pressure building to the area from the north.
Patchy fog will be possible Monday AM, especially in low-lying
areas and river valleys with humidity values remaining high.
Expect lows to fall into the low to mid 60s.

Typical summertime weather will be observed Monday with the high
pressure just off to our southwest. It will still be somewhat humid
with dewpoints in the upper 60s despite northerly flow. Expect much
warmer temperatures with highs in the upper 80s. Mostly sunny skies
will dominate.

.LONG TERM...(Monday Night through next Sunday)
ISSUED AT 150 PM CDT Sun Jul 17 2022

Tuesday...Vigorous upper low still on track to ridge-ride from the
far northwestern high plains, into the northwestern GRT LKS this
day, sweeping a cool front through the area by Wed morning in the
process. Tuesday will be characterized as a breezy hot day, with
mixing profiles into base of building/substantial warm wedge aloft
making for widespread highs in the low to mid 90s and southwest
winds of 15-25 MPH. Fcst soundings also show enough dry-down mixing
of sfc DPTs into the upper 60s or around 70 until evening pooling
recoup back into the lower 70s. If this mixing can battle higher
moisture advection and keep the sfc DPTs in the upper 60s to around
70, heat index readings will stay in the upper 90s to near 100 and
just under heat advisory criteria. It will be close, and if the
models are too low on the DPTs an advisory will probably eventually
be needed. AS for storm chances, the fcst soundings continue to show
robust capping EML aloft and Tue evening convective temps ranging
from 105-110 degrees and neg 200-300 J/KG CINs acrs the area.
Several model solutions continue to suggest a mainly warm dry FROPA
thru Tue night, but will have to keep at least some slight CHC POPS
going in spots in case the front has more push, as well as the
possibility of higher sfc DPT pooling. If some convection were to
manage to get going/sfc based, it would look to be a high CAPE-
marginal shear scenario but enough for some severe storms.

Wednesday and Thursday...Wed still looking not quite as hot, post-
frontal day with breezy northwesterly sfc winds and lowered mixed
down humidity. A low chance for an isolated shower or storm making
it into the northern CWA Wed afternoon/early evening in post-wave
wrap around flow and column instability, with the ECMWF the most
bullish model with this idea. Thursday looks to be a bit of a temp
rebound day back to around 90, a brunt of thermal ridge thrusting
itself up acrs and to the lee of the Rockies. This will look to set
up broad steering northwesterlies from acrs MT, to the eastern OH
RVR Valley. This partial ring of fire may bring sporadic precip
chances close to or in portions of the DVN CWA as early as Thu
night/Friday, but the ongoing EML cap will also be a player as a sfc
based precip deflector. Its just where these zones sett up and
establish. For now will keep the fcst dry through 12z Friday.

Friday through next Sunday...Latest run ensembles broad scale
thermal ridge to get established acrs much of the mid CONUS, with
northern periphery storm track ringing around it from the northwest
high plains, upper Midwest, GRT LKS, and into the eastern OH RVR
Valley. Of course, this pattern places the local area close to the
convective action zone, with the challenge being how far north or
south this track lays out north of inhibiting capping EML.
Occasional ridge-riding pulses and MCVs driving convective
clusters/MCS's, and cold pool mechanics driving a system farther
southeastward then you would think to occur, will also have to be
kept in mind and starting Friday we may have to have almost daily
low to moderate CHC POPs going. If the storm track and associated
cooling debris/outflow sets up further north, we may then be more
suspect to headline-able heat over the weekend. Thus it's looking
like the typical deep summer ridge and storm track scenario, with
areas on the fringe being impacted day to day and of course models
not handling this in the transition zones.   ..12..

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1215 PM CDT Sun Jul 17 2022

VFR conditions will prevail for much of the upcoming 24 hours with
high pressure building into the area. Diurnal CU is developing per
latest satellite imagery, which is being shown around
1500-3000ft. There is potential that this CU may bring some brief
bouts of MVFR conditions over the next few hours to the terminals,
so included a brief TEMPO group. Monday morning, pockets of mist
will be possible at the terminals similar to the previous few
mornings with plentiful low-level moisture and light & variable
winds. Have maintained the previous TAF mention of a drop to MVFR
visibilities beginning around 18/09z for all terminals.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...12
AVIATION...Speck
Hazardous weather outlook, Jul 17, 9:21 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1021 AM CDT Sun Jul 17 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1021 AM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...REST OF TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance for thunderstorms across east central
Iowa and northwest Illinois Tuesday evening. Confidence on the
severe weather threat remains low at this time.

Heat indices in the mid 90s to around 100 degrees will be
possible Tuesday afternoon and evening.

Another round of hot and humid conditions is expected Friday and
Saturday, with peak heat indices in the mid 90s to around 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

12

In the hours before

Special weather statement, Jul 17, 12:44 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
144 PM CDT Sun Jul 17 2022

ILZ001-002-007-009-016>018-172200-
Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam-
Including the cities of Galena, Freeport, Mount Carroll,
Sterling, Geneseo, Princeton, and Hennepin
144 PM CDT Sun Jul 17 2022

...Brief Funnel Clouds Possible With Showers This Afternoon...

At 140 PM, doppler radar indicated rain showers developing over
portions of northwest Illinois. These showers were slowly moving
southwest around 5 to 10 MPH.

These showers will be capable of producing funnel clouds through
the afternoon. Funnel clouds of this nature are short lived, and
rarely touch the ground. However, if you notice one approaching
the ground, move indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to
the nearest law enforcement agency for relay to the National
Weather Service.

PS
Special weather statement, Jul 17, 3:21 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
421 PM CDT Sun Jul 17 2022

IAZ054-066-068-ILZ001-002-007-009-015>018-172330-
Jackson-Clinton-Scott-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-
Including the cities of Maquoketa, Clinton, Davenport,
Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline,
Rock Island, Geneseo, Princeton, and Hennepin
421 PM CDT Sun Jul 17 2022

...Brief Funnel Clouds Possible With Showers This Afternoon...

Isolated to scattered showers will be found across the area
through the rest of this afternoon. These showers will be
capable of producing funnel clouds, as atmospheric conditions
are favorable for the development of a few funnel clouds.

Funnel clouds of this nature are short lived, and rarely touch
the ground. However, if you notice one approaching the ground,
move indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to
the nearest law enforcement agency for relay to the National
Weather Service.
Local storm report, Jul 17, 3:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     2 WNW MALONE            41.83N 90.49W
07/17/2022                   CLINTON            IA   PUBLIC

            RELAYED BY KWQC-TV. VIEWER WAS LOOKING TO
            THE NORTHWEST.

&&
Local storm report, Jul 17, 3:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FUNNEL CLOUD     2 ESE DEWITT            41.81N 90.51W
07/17/2022                   CLINTON            IA   PUBLIC

            OBSERVED FROM HWY 30 EAST OF DEWITT. ALSO
            OBSERVED FROM GLYNNS CREEK GOLF COURSE
            LOOKING TO THE NORTH.

&&

The radar

The Quad Cities radar (KDVN), 27 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Rock Island

When
July 17, 4:10 PM CST
Where
Rock Island County, 3.61 mi NNE of Cordova
Reported by
Public
Coordinates
41.730, -90.300

A member of the public reported a funnel cloud near the Exelon Generation Station.

Funnel Cloud, Carroll

When
July 17, 5:20 PM CST
Where
Carroll County, 0.69 mi S of Thomson
Reported by
Trained Spotter
Coordinates
41.960, -90.100

A trained spotter reported a brief funnel cloud about a quarter of the way down to the ground.

Funnel Cloud, Stephenson

When
July 17, 5:25 PM CST
Where
Stephenson County, 0.69 mi N of Mc Connell
Reported by
Public
Coordinates
42.440, -89.730

A public meteorologist reported a funnel cloud. Report was relayed via social media. The time of the event was estimated using radar.

Funnel Cloud, Jo Daviess

When
July 17, 6:00 PM CST
Where
Jo Daviess County, 0.51 mi W of Warren
Reported by
Law Enforcement
Coordinates
42.500, -89.990

A law enforcement officer reported a brief funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046842, 1046852, 1046855, 1046856.